What causes tachycardia?

For the last few days I have had a dreadful tachycardia: two to three beats then a missed one and THUMP, a mad ectopic, over and over for hours along with feeling awful. The weird thing is, it's mostly when I am resting and lying down.

Eventually, other half and I were sufficiently concerned to go to emergency and of course, normal beat for the ECG - "nothing sinister, contact GP" was the result - have telephone consult lined up with GP for tomorrow. Meanwhile, I am in the process of reducing Armour and trying to find the most suitable dose of T3, with guidance from my endo being to "listen to my physiology". Problem is I am not sure whether too much T3 or too little causes which symptoms: racing heart rate or ectopic bumps and missed beats.

Can anyone give me an outline of how the heart rhythm can be affected by Armour and /or T3? I am too weary to try and trawl and am wondering if one of the experts here can give me a lead?

Last edited by

17 Replies

oldestnewest
  • My understanding is that a fast rate indicates high levels of thyroid hormone and slow rate hypo. You should see Dr as they worry about uneven beats as they're risky. However palpitations have multiple causes and can be harmless. Sometimes caused by alcohol caffeine menopause and exertion.

  • thanks for your reply Aurealis. The docs don't seem too interested, since the ECG was normal. the rate can be fast or slow - go figure!

  • Are you suffering from iron deficiency? I know from personal experience that that can cause havoc with the heart rhythm, heart rate and blood pressure, and can also cause palpitations and chest pain.

  • Hi, Humanbean. apparently my ferritin levels are high and the endo is testing for the 'ase' that allows the uptake of iron - not got the answer yet, so maybe that could be it, but it's strange that this problem has arisen with the change from Levo + T3 to Armour + T3.

  • Hi This will not show on an ECG but need a 24 hour monitor, or better 7 days. Intermittent problem, must be treated if A.F with anti coag.Relationship wth thyroid.

    Jackie

  • Hi, Jackie - I thought that might be the case, so am speaking with GP - if she gets round to calling me!!

  • Hi Sorry I was in a rush A.M. Also have bloods done for U`s and E`s, renal function, note Potassium and sodium.calcium ( care if on vit D), and magnesium. all electrolytes.

    You should be under a Cardio ( special one, who deals with electrics)and an Endo. Not too serious but important.

    Jackie

  • Hi, Jackie - sorry to myther you, but what are U's and E's? I am taking Vit D, so what do I have to ask for with regard to potassium?

  • Hi No bother. U`s and E`s are renal ( kidney ) function. Contain 2 vital electrolytes, Potassium, should ideally be 4 and sodium should low in range. A.F etc is an electrical problem. Ie badly wired, joke! But it is electrics of the heart. If on vit D vital that calcium frequently checked. calcium ( ;like all ectrolytes) must be always in range, or stop the D. Magnesium must only be taken in food ( important) or under a medic.

    Do get back if not clear.

    Jackie

  • You're a darling - thank you. x

  • do contact me anytime, if I can help further. A life time of major cardiac problems.

    Jackie

  • Thanks so much, Jackie, I will. After 'talking' to you, I spoke to the GP and she has ordered a full blood profile for renal function, liver function, free T4 and so on. Also has requested a 24 hour heart monitor, so we'll see.

    I have reduced the Armour from 2 grains to one grain a.m., and am taking 10mcg of T3 later on in the day. The arrhythmia has stopped and so have the ectopics, but I have an ache in my chest - feels mostly like horrible heartburn, but I'm now starting to wonder. Doctor thinks I am over treated for thyroid, but I'll go by the endo, who unfortunately is 150 miles away! But thanks for your interest and time - I'm grateful.

    What heart problems have you had? You mention you've had a lifetime of them - I'm sorry to hear that. How are you managing your condition now?

  • Hi Good sounds perfect. Always watch the FT3 does not go over.

    You certainly cannot ignore the heart, may well prove OK , better safe than sorry.

    Me, if you are sure you want to know. I am dying but life in the old dog yet! As I keep telling my docs, I will go when ready ,not before.

    I am old so little known years ago. i have always had A.f, more recently TIA`s( too low anticoag), MI`s and Arrests, 5 , VT`s and VF`s. mostly due to electrolytes, low Potassium .lethal and ignorant cardios. I have a brilliant one now but unfortunately not at my hospital ( danger zone). I have an ICD , complicated, look it up.Ity has saved my life many times but my wretched cardios at H want to switch it off!

    Love,

    Jackie

  • Bl**** H***! Have pm'd you but for anyone who is not as experienced, what do you mean about the FT3? And going over what?

  • Hi Free T3 too high ( or very low) even in range,really does effect the heart, I can always tell in myself, not just stupid docs. So always important to know the level if taking any or NDT. A private doc overdosed me like that, years ago, very ill.

    Jackie

  • Try taking an anti-histamine about 1 hour before your medication to see if it helps with palps. Just in case its the fillers/binders which are making your heart react.

  • Thanks, Shaws - I have also reduced the Armour from 2 grains to 1 grain, and upped the T3 to 10mcg for the second dose as opposed to 5mcg. Will take the antihistamine as well, but it's a real b****r!

You may also like...